Don’t miss a thing by getting the Daily Star’s biggest headlines straight to your inbox!
A teenager in Sydney was taken to intensive care after her vaping habit ended up leaving with a rare lung illness.
Dakota Stephenson initially went to hospital with a high temperature and back pain but was diagnosed with hypoxia, an illness that means her lungs were not getting enough air.
Her illness comes just seven months after Dakota took up the vaping habit with friends at school.
According to ABC News, during her stay in the intensive care unit at the Children's Hospital at Randwick, Dakota almost drowned because of fluid filling her lungs.
She was put on partial ventilation for three days to try and help her breathing.
Speaking to the Daily Mail, her mother Natasha Stephenson said doctors used a "dozen syringes" to remove 250ml of fluid from her lungs that had been caused by vaping.
Ms Stephenson had only found out about her daughter's habit when she was admitted to hospital.
She said: "She (Dakota) would ask for $5 to buy snacks or go to McDonald's after school, but little did we know she was saving that money up to buy nicotine cartridges.
Two-year-old child fatally shoots mum in head during Zoom call as dad arrested
"The guy she was buying them off would get them in with different flavours like grape, strawberry and watermelon.
"It's basically a menu for kids."
Doctors believe she is suffering from a relatively newly diagnosed condition called EVALI, which was first brought to light following a US patient in 2019.
EVALI stands for e-cigarette or vaping product use-associated lung injury.
Boy, 4, suffers devastating burns after 'abusive' father 'abducts child in divorce feud'
The condition is thought to have been caused by vapes that contain tetrahydrocannabinol (THC) and vitamin E acetate.
Following Dakota's illness, Ms Stephenson is calling for a ban on e-cigarettes and for the Australian government to get tougher.
Eli Dabscheck, a respiratory physician at The Alfred Hospital in Melbourne, said the case report clearly met the US Centre for Disease Control (CDC) definition of EVALI but was "highly unusual".
To stay up to date with all the latest news, make sure you sign up to one of our newsletters here.
Speaking to ABC News, he mentioned Dakota was the only known case in Australia.
Although most cases of EVALI occurred from substances including THC, it is believed that Dakota had never used the substance during her time vaping.
Dr Dabscheck said: "I don't think we will ever be 100% certain what the cause was.''
He added: "There are definitely risks from nicotine in terms of cardiac toxicity. It's definitely not something I would want my children doing."
Source: Read Full Article